Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 439, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 29, 2001, 4:42 PM CST for Madison County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2001, 4:42 PM CST (22:42 UTC)
- Expired
- Nov 29, 2001, 5:30 PM CST
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 29, 12:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
016 WUUS54 KBMX 292243 SVRBHM ALC089-292330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 442 PM CST THU NOV 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 530 PM CST * AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TRIANA...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE... MADISON...MERIDIANVILLE...MOORES MILL AND REDSTONE ARSENAL. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 2:18 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Nov 29, 2:18 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 218 PM CST THU NOV 29 2001 SHOWERS AND THUNDERSTORMS FINALLY MOVING ACROSS OUR WESTERN ZONES AS OF THIS WRITING. STILL WAITING FOR THE STRONG TO SEVERE WEATHER TO GET GOING, BUT EXPECT IT SOON. VORT MAX IS CURRENTLY OVER NORTHWESTERN LA, AND THIS WILL TRACK NORTHEASTWARD ACROSS WESTERN TENNESSEE. SOUNDINGS STILL SHOWING A MID LEVEL CAP, BUT LARGE SCALE ASCENT OUT AHEAD OF THE FRONT SHOULD BE ENOUGH TO ERODE THIS SOMEWHAT. WITH MSAS LI VALUES RANGING FROM 0 TO -3 OUT AHEAD OF THE FRONT, AND WITH LOW LEVEL JET STILL FORECAST OVER CENTRAL ALABAMA THIS EVENING, ALONG WITH STRONG UPPER LEVEL JET STREAK, STILL EXPECT SEVERE OVER MUCH OF THE STATE. SPC HAS MODERATE RISK OVER OUR AREA, AND WILL CONTINUE WITH DAMAGING WIND AND HEAVY RAIN POTENTIAL WORDING IN THE ZONES. EXPECT FRONT TO BE OVER CENTRAL ALABAMA BY 00Z, AND IT SHOULD BE EXITING THE STATE BY 06Z. WILL LET CURRENT FLOOD WATCH EXPIRE. RAINFALL HAS NOT BEEN AS HEAVY AS PREVIOUSLY FORECASTED OVER CURRENT WATCH AREA, AND WITH FRONT SPEEDING UP, RAINFALL SHOULD ALSO BE SPEEDING UP AND EXITING THE NORTHWESTERN PORTIONS OF THE STATE EARLY THIS EVENING. MUCH OF THE RAIN THIS EVENING WILL BE FALLING OVER AREAS OF CENTRAL AND EASTERN ALABAMA THAT HAVE NOT RECEIVED MUCH RAIN. THE FINAL WORRY THIS EVENING DEALS WITH WIND ADVISORY ACROSS THE NORTHERN COUNTIES. RIGHT NOW, OBSERVATIONS SHOWING SUSTAINED WINDS REMAINING JUST BELOW ADVISORY CRITERIA. PLAN ON HOLDING OFF RIGHT NOW, BUT THIS WILL NEED TO BE MONITORED. FCSTID = 73 HSV 44 55 37 60 / 100 0 0 0 BHM 47 58 38 63 / 100 0 0 0 MGM 50 62 42 65 / 100 0 0 0 .BMX... AL...NONE.
In the hours before
Special weather statement, Nov 29, 12:39 PM CST, 4 hours 3 minutes before
ALZ001>050-292045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1239 PM CST THU NOV 29 2001 ...SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS PARTS OF NORTH AND CENTRAL ALABAMA... A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING ACROSS PARTS EAST TEXAS AND LOUISIANA THIS AFTERNOON. AT THE SURFACE...A COLD FRONT EXTENDED WEST TENNESSEE...THROUGH THE CENTRAL PARTS OF MISSISSIPPI... TO THE COASTAL SECTIONS OF SOUTHEAST LOUISIANA. AN AREA OF LOW PRESSURE WAS CURRENTLY MOVING NORTHWARD ALONG THE COLD FRONT ACROSS PARTS OF MISSISSIPPI. A LINE OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF THE STATE THIS AFTERNOON AND INTO THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. ADDITIONAL STORMS MAY DEVELOP AHEAD OF THE APPROACHING LINE OF STORMS...AND THESE STORM MAY BECOME SEVERE. THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH AND CENTRAL UNDER A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT. DAMAGE WINDS...HAIL...FREQUENT LIGHTNING...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THE SEVERE STORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS PARTS OF NORTHWEST AND WEST CENTRAL ALABAMA. RAINFALL AMOUNTS OF 2 TO 3 INCHES MAY OCCUR IN A SHORT PERIOD OF TIME...POSSIBLY PRODUCING FLASH FLOODING. PERSONS ACROSS NORTH AND CENTRAL ALABAMA SHOULD KEEP UP TO DATE ON THE LATEST WEATHER FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS THIS AFTERNOON AND TONIGHT. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD BE ACTIVATED...AND MONITOR THE LATEST WEATHER INFORMATION THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 1:05 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 35 min |
| Nov 29, 1:15 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 45 min |
| Nov 29, 4:33 PM CST | Severe Thunderstorm Warning | BMX | Lawrence, Limestone, Morgan | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.